Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 119, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 12, 2008, 3:53 PM EDT for Mason County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2008, 3:53 PM EDT (19:53 UTC)
- Expired
- Jun 12, 2008, 4:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Mason County, WV
The radar
The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:00 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 12, 2:00 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 200 PM EDT THU JUN 12 2008 .SYNOPSIS... INCREASING HEAT AND HUMIDITY THROUGH FRIDAY AS HIGH PRESSURE EAST. A COLD FRONT MOVES ACROSS SATURDAY...WITH STRONG THUNDERSTORMS. HIGH PRESSURE SUNDAY. ANOTHER COLD FRONT MONDAY. && .NEAR TERM /THROUGH FRIDAY/... CU FIELD INCREASING ACROSS SOUTHERN MOUNTAINS AND SOUTHEASTERN OHIO IN RESPONSE TO DIABATIC HEATING AND INSTABILITY. ANY CONVECTION SHOULD DISSIPATE ONCE SUN SETS THIS EVENING. WITH WEAK WIND FIELDS...ANY THUNDERSTORM WILL BE SLOW MOVING PRODUCING SOME LOCALLY HEAVY RAINFALL. LATEST TRAJECORY PLOTS SHOWING SMOKE PLUME FROM FIRES IN EASTERN NORTH CAROLINA MAKING ITS WAY OVER THE EASTERN HALF OF WEST VIRGINIA TONIGHT INTO EARLY FRIDAY RESULTING IN SOME LIGHT HAZE AND FOG. MORE SCATTERED CONVECTION WILL FORM FRIDAY AFTERNOON ACROSS WESTERN SECTIONS AS A COLD FRONT APPROACHES FROM THE MIDWEST. OTHER THUNDERSTORMS WILL LIKELY FORM OVER THE MOUNTAINS WITH DIABATIC HEATING. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... MAIN FORECAST CHALLENGE IS COLD FRONT...WITH SEVERE WEATHER THREAT. MODELS HAVE AGREED ON BIG PICTURE FOR SEVERAL DAYS...BUT ARE DIFFERING A BIT ON THE DETAILS. I HAVE BROUGHT UP PEAK POPS INTO THE UPPER 60S TO MID 70S PERCENT RANGE...GENERALLY EARLY SATURDAY MORNING FOR SOUTHEAST OHIO AND DURING THE DAY SATURDAY FOR THE REST OF THE CWA /POPS WILL PROBABLY GO HIGHER AS DETAILS SHAKE OUT IN TIME/. THIS IS ROUGHLY ALSO THE SAME TIMING OF THE INITIAL UPPER LEVEL WAVE...A SECONDARY VORT AXIS COMES LATE SATURDAY NIGHT...WELL AFTER DEEP MOISTURE IS GONE. NAM DIFFERS SLIGHTLY FROM GFS/ECMWF IN HANGING ACTUAL COLD FRONT BACK A WAYS BEHIND THE FIRST UPPER LEVEL WAVE AS A SURFACE LEE TROUGH DEVELOPS ON THE EAST SIDE OF THE APPALACHIANS. IT ALSO ATTEMPTS A SECONDARY LINE OF SCATTERED TO BROKEN CONVECTION LATE IN THE DAY NEAR THE OHIO RIVER. FOR NOW WILL NOT GET TOO CUTE WITH THIS LEVEL OF DETAIL...AND FOCUS POPS ON THE MAIN EVENT IN TANDEM WITH INITIAL WAVE. MODEL SOUNDINGS VIA BUFKIT DEMONSTRATE SOME DIFFERENCES. GFS SHOWS VERY UNSTABLE ATMOSPHERE WITH THICK CAPES OF 2000-2500 J/KG AND EQUILIBRIUM LEVELS UP TO 40 KFT DURING EARLY AFTERNOON. THIS HAS BEEN THE CASE FOR SEVERAL RUNS...AND WOULD LEAD TO HAIL AND DAMAGING WIND THREAT /THOUGH BEST SHEAR WILL BE FARTHER NORTH/. SPC HAS INCLUDED AREA GENERALLY ALONG AND SOUTHEAST OF OHIO RIVER IN SLIGHT RISK OF DAY 3 OUTLOOK. NAM SOUNDING IS SIGNIFICANTLY MORE MEAGER WITH LONG SKINNY CAPES OF LESS THAN 1000 J/KG. BOTH NAM AND GFS HOWEVER...BRING PRECIPITABLE WATERS OF 1.50 TO 1.75 INCHES. SO WITH THE CONVECTION THAT DEVELOPS...I THINK WE CAN EXPECT GOOD DOWNPOURS. && .LONG TERM /SUNDAY THROUGH THURSDAY/... BIG PICTURE AGREEMENT GETTING BETTER WITH SIGNIFICANT PATTERN SHIFT AFTER FRONT PASSES LATE MONDAY. DETAILS IN THE WAVES WITHIN OF CYCLONIC FLOW OF LONGWAVE TROUGH DURING MIDWEEK ARE VERY SHAKY...BUT LONGWAVE TROUGH ITSELF /OVER THE EASTERN U.S./ IS A SURE THING. GRIDS WERE UPDATED TO REFLECT THE LATEST INFORMATION AVAILABLE...INCLUDING FURTHER LOWERING OF TEMPERATURES DURING MIDWEEK WITH MORE CONFIDENCE IN THAT SCENARIO. GFS AND ECMWF BRING 1000-500MB THICKNESSES DOWN TO NEARLY 550 DECAMETERS BY WEDNESDAY...WHICH IS QUITE UNUSUAL FOR MID JUNE. FORECAST IS NOW ALREADY A GOOD 5 TO 10 DEGREES BELOW NORMAL BY MIDWEEK...AND WILL PROBABLY BE HAVE TO BE LOWERED MORE IF ABOVE DEPICTION OF VERY LOW THICKNESSES HOLDS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... 18Z THURSDAY THRU 18Z FRIDAY... OTHER THAN SCATTERED THUNDERSTORMS ACROSS SOUTHERN MOUNTAINS AND SOUTHEATERN OHIO THROUGH EARLY EVENING...MAINLY VFR TONIGHT INTO EARLY FRIDAY IN A WEAK SOUTH TO SOUTHEAST FLOW. VISIBILITY MAY BE REDUCED TO 5-6 MILES OVERNIGHT IN HAZE AND FOG AS PLUME FROM FIRES IN NORTH CAROLINA DRIFTS OVER EASTERN WV. MORE SCATTERED CONVECTION ON TAP FRIDAY AFTERNOON IN MOUNTAINS AND TO A LESSER EXTENET INTO SOUTHEASTERN OHIO. AVIATION OUTLOOK /AFTER 18Z FRIDAY/...COLD FRONT SATURDAY WITH WIDESPREAD THUNDERSTORMS LIKELY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...JKF SHORT TERM...MDP LONG TERM...MDP AVIATION...JKF
Hazardous weather outlook, Jun 12, 4:18 AM EDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 418 AM EDT THU JUN 12 2008 OHZ066-067-075-076-083-084-130830- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- 418 AM EDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>040-046- 047-130830- GREENUP-CARTER-BOYD-LAWRENCE KY-MEIGS-GALLIA-LAWRENCE OH-DICKENSON- BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN- BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 418 AM EDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL PUSH THROUGH THE AREA ON SATURDAY...ACCOMPANIED BY THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY WINDS...ESPECIALLY IN THE AFTERNOON. THE STORMS WILL THEN QUICKLY EXIT EARLY SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 12, 10:49 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1049 AM EDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 W ELKINS 38.93N 79.93W
06/10/2008 E1.25 INCH RANDOLPH WV PUBLIC
HAIL DAMAGED CARS NEAR THE TYGART VALLEY REGIONAL JAIL
&&
CLSpecial weather statement, Jun 12, 2:48 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 248 PM EDT THU JUN 12 2008 OHZ083-086-121915- GALLIA OH-JACKSON OH- 248 PM EDT THU JUN 12 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 248 PM EDT...STRONG THUNDERSTORMS WERE OVER OAK HILL AND ABOUT 2 MILES NORTH OF WATERLOO. THE STORMS WERE NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GAGE... CENTERPOINT...GALLIA...RIO GRANDE AND ADAMSVILLE. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1.5 INCHES INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
Special weather statement, Jun 12, 3:21 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 321 PM EDT THU JUN 12 2008 OHZ083>087-WVZ006-007-122000- VINTON OH-LAWRENCE OH-MEIGS OH-GALLIA OH-JACKSON OH-MASON WV-CABELL WV- 321 PM EDT THU JUN 12 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 321 PM EDT...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER GALLIA...LAWRENCE...AND JACKSON COUNTIES IN SOUTHEAST OHIO AT LEAST THROUGH 400 PM. THESE STORMS ARE PROPAGATING SLOWLY NORTH...AND WILL REACH NORTHERN CABELL IN WV...MEIGS...AND MASON COUNTIES IN WEST VIRGINIA THROUGH 4 PM. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE... LAKIN...LETART...ASHTON...GALLOPOLIS FERRY...GREEN BOTTOM AND KYGER. SLOW MOVING THUNDERSTORMS COULD PRODUCE RAINFALL AMOUNTS OF AROUND 2 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:56 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Wyoming | 47 min |
| Jun 12, 5:50 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 55 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.